Visual vertigo is the sensation of inappropriate motion or dizziness caused by the eyes. Vision is important for balance control, self- motion perception and spatial orientation. Impairment or unusual stimulation may lead to vertigo, dizziness, disequilibrium, oscillopsia and nausea. Visual vertigo is not due to an inner ear disorder.
One example of unusual stimulation of the visual system is the unpleasant sensation that occurs in a person whilst watching an Eyemax movie. The movements seen by the eyes on the big screen do not match the lack of stimulus by the inner ear when the person is not moving. This creates a mismatch in the brain and symptoms.
Another example is height vertigo, which occurs naturally in a person standing on top of a high structure. The instability of posture and sensation of being pulled downwards is not abnormal for an unaccustomed person. Some patients may develop anxiety and fear of heights (acrophobia).
The visual system and mismatch with the vestibular system is further implicated in motion sickness syndromes and visual illusions in pilots during flight.
A physical impairment in the visual system can cause vertigo. Abnormal eye movements include certain nystagmus, abnormal smooth pursuit and abnormal saccades. It is most often generated in the central visual pathways and brain.
Eye movement restrictions, problems with focusing, ambient visual disorders and double vision can all cause vertigo and disequilibrium. A patient may have an obvious misalignment (strabismus) but in some patients it may only be evident on close examination or when they are tired (latent strabismus).
Patients with an excessive difference in visual acuity or prescription between the eyes (one strong lens and one weak lens) suffer from aneisokonia. This can cause disorientation, headaches and dizziness.
Vertical imbalance occurs when the eyes do not work together in the vertical plain. It is often seen after trauma and stroke. One eye tends to focus higher than the other causing double vision.
Care should be taken with multifocal spectacles in patients undergoing vestibular rehabilitation and the elderly with balance problems as it may worsen the symptoms.
Visual dysfunctions causing dizziness and balance problems